Responding to an Opioid Overdose with Naloxone/Narcan
Naloxone is a safe and effective nasal spray that can be used to rapidly reverse an opioid overdose. It can quickly restore breathing, brain function, and save the life of a person experiencing an opioid overdose. It is legal in Illinois for non-medical professionals to administer naloxone to an individual experiencing opioid overdose. Naloxone is widely used by first responders as well as community members throughout Illinois. Naloxone is available under the brand name Narcan.
Naloxone is effective. Anyone can be trained to use naloxone to reverse the effects of an overdose. Naloxone is also safe. There is no potential for misuse or addiction. It is as nontoxic as water. It will not hurt someone who has not taken opioids.
In the video below, learn more about the opioid epidemic in the US and Kane County, the signs of an opioid overdose, and how to administer Narcan/Naloxone.
Por favor, vea también este video que muestra cómo usar Narcan.
Illinois has a “Good Samaritan" law (officially called the Emergency Medical Services Access Law of 2012) in place to encourage people to seek emergency medical help when someone is overdosing. If a person calls 911 or takes someone to an emergency room for an overdose (or for follow-up care if an overdose has already been reversed with naloxone), both the person seeking emergency help and the person who overdoses are protected from being charged/prosecuted for felony possession of:
The Good Samaritan law only provides protection against being charged/prosecuted for the above possession offenses. In Illinois, if a person overdoses and dies from drugs sold or distributed by another person, the seller/distributor of those drugs can still be prosecuted for drug-induced homicide.
Responding to an Opioid Overdose Eng & Spa (4).pdf
Non-emergency calls received after working hours will be answered the next business day.